Antiepileptic Hypersensitivity Syndrome to Phenobarbital: A Case Report

  • Zahra Nafei Children Growth Disorders Research Center, Shahid Sadoughi University of Medical Sciences, Yazd, Iran
  • Nasrin Behniafard Department of Allergy and Immunology, Shahid Sadoughi University of Medical Sciences, Yazd, Iran
  • Farzane Shefai Department of Pediatrics, Shahid Sadoughi University of Medical Sciences, Yazd, Iran
Keywords: Child, Hypersensitivity syndrome, Phenobarbital, Thrombocytopenia

Abstract

Phenobarbital is still one of the most commonly used medical treatments for different types of seizures. It has numerous different side-effects. Antiepileptic hypersensitivity syndrome (AHS) is a rare and potentially life-threatening adverse reaction to aromatic anticonvulsants such as phenobarbital. Its characteristic features are fever, rash, and lymphadenopathy with different severity of hematologic abnormalities. This case report presents a 26-month-old girl that developed fever, disseminated maculopapular rash, petechiae and thrombocytopenia two weeks after the initiation of phenobarbital prescribed for febrile seizure prophylaxis. The patient was admitted in our center with the impression of hypersensitivity syndrome, so phenobarbital was discontinued and her treatment was resumed with methylprednisolone and intravenous immunoglobulin. After a few days, all symptoms improved and the platelet count was normalized. Thrombocytopenia is a rare complication of hypersensitivity syndrome to phenobarbital in children. Paying attention to this point can prevent the life-threatening adverse effects of this highly consumed medicine.

References

1. Krauss G. Current understanding of delayed anticonvulsant hypersensitivity reactions. Epilepsy Curr 2006; 6(2):33–7.
2. Bota RG, Ligasan AP, Najdowski TG, Novac A. Acute hypersensitivity syndrome caused by valproic Acid: a review of the literature and a case report. Perm J 2011; 15(2):80–4.
3. Castellazzi ML, Esposito S, Claut LE, Daccò V, Colombo C. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in two young children: the importance of an early diagnosis. Ital J Pediatr 2018; 44(1):93.
4. Ghannam M, Mansour S, Nabulsi A, Abdoh Q. Anticonvulsant hypersensitivity syndrome after phenytoin administration in an adolescent patient: a case report and review of literature. Clin Mol Allergy 2017; 15:14.
5. Schlienger RG, Shear NH. Antiepileptic drug hypersensitivity syndrome. Epilepsia 1998; 39(Suppl 7):S3–7.
6. Kim CW, Choi GS, Yun CH, Kim DI. Drug hypersensitivity to previously tolerated phenytoin by carbamazepine-induced DRESS syndrome. J Korean Med Sci 2006; 21(4):768-72.
7. Bhalla D. Availability and sufficiency of phenobarbital, an essential medication, in Bhutan: a survey of global and neuropsychiatric relevance. BMC Res Notes 2018; 11(1):549.
8. Zeng Q, Wu Y, Zhan Y, Tang L, Zhou Y, Yin J, et al. Leukemoid reaction secondary to hypersensitivity syndrome to phenobarbital: a case report. Int J ClinExp Pathol 2013; 6(1):100–104.
9. Tichy E, Lam S, Militano U, Bessmertny O. A case of severe thrombocytopenia and antiepileptic hypersensitivity syndrome. J Pediatr Pharmacol Ther 2003; 8(1):29-33.
10. Sato T, Kuniba H, Matsuo M, Matsuzaka T, Moriuchi H. Case of drug-induced hypersensitivity syndrome due to lamotrigine: demonstration of sequential reactivation of herpesviruses. No To Hattatsu 2012; 44(1):69-72.
11. Ferguson PW, Anderson JH, Krieger RI. Secondary thrombocytopenia following phenobarbital treatments in a rhesus monkey (Macaca mulatta). Lab Anim Sci 1979; 29(1):94-6.
12. Atanasković‐Marković M, Janković J, Tmušić V, Gavrović‐Jankulović M, Ćirković Veličković T, Nikolić D, et al. Hypersensitivity reactions to antiepileptic drugs in children. Pediatr Allergy Immunol 2019 ; 5.
13. Kuyucu S, Caubet JC. Hypersensitivity Reactions to Antiepileptic Drugs in Children: Epidemiologic, Pathogenetic, Clinical, and Diagnostic Aspects. J Allergy Clin Immunol Pract 2018; 6(6):1879-91.
14. Newell BD1, Moinfar M, Mancini AJ, Nopper AJ. Retrospective analysis of 32 pediatric patients with anticonvulsant hypersensitivity syndrome (ACHSS). Pediatr Dermatol 2009; 26(5):536-46.
15. Bessmertny O, Hatton RC, Gonzalez-Peralta RP. Antiepileptic hypersensitivity syndrome in children. Ann Pharmacother 2001; 35(5):533-8.
16. Karimzadeh P, Bakrani V. Antiepileptic drug-related adverse reactions and factors influencing these reactions. Iran J Child Neurol 2013; 7(3):25-9.
17. Wongkitisophon P, Chanprapaph K, Rattanakaemakorn P, Vachiramon V. Six-year retrospective review of drug reaction with eosinophilia and systemic symptoms. Acta Derm Venereol 2012; 92(2):200-5.
18. Shiohara T, Mizukawa Y. Drug-induced hypersensitivity syndrome (DiHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): An update in 2019. Allergol Int 2019; 15.
19. Hamer HM, Morris HH. Hypersensitivity syndrome to antiepileptic drugs: a review including new anticonvulsants. Cleve Clin J Med 1999; 66(4):239-45.
20. Schrijvers R, Gilissen L, Chiriac AM, Demoly P. Pathogenesis and diagnosis of delayed-type drug hypersensitivity reactions, from bedside to bench and back. Clin Transl Allergy 2015; 5:31
21. Pourpak Z, Fazlollahi MR, Fattahi F. Understanding adverse drug reactions and drug allergies: principles, diagnosis and treatment aspects. Recent Pat Inflamm Allergy Drug Discov 2008; 2(1):24-46.
22. Bersan E, Volk HA, Ros C, De Risio L. Phenobarbitone-induced haematological abnormalities in idiopathic epileptic dogs: prevalence, risk factors, clinical presentation and outcome. Vet Rec 2014; 175(10):247.
23. Kaur S, Sarkar R, Thami GP, Kanwar AJ. Anticonvulsant hypersensitivity syndrome. Pediatr Dermatol 2002; 19(2):142-5.
Published
2019-10-23
How to Cite
1.
Nafei Z, Behniafard N, Shefai F. Antiepileptic Hypersensitivity Syndrome to Phenobarbital: A Case Report. Iran J Allergy Asthma Immunol. 18(5):567-571.
Section
Case Report(s)